An eczematous eruption complicating venous ulcers


#1

AN ECZEMATOUS ERUPTION COMPLICATING VENOUS ULCERS

History
You are asked to review a 72-year-old retired hairdresser, who attends the leg-ulcer
clinic because of a 4-week history of progressive worsening pruritus of her right lower
leg. Prior to this she had a venous ulcer over the medial malleolus of her right leg, which
has gradually healed over a 4-month period with the diligent application of three-layer
compression bandaging by her local nursing team. Her treatment regime includes a wash
with chlorhexidine containing emollient lotion, application of paraffin emollient to the
entire lower leg, followed by betamethasone–neomycin ointment applied directly to areas
of stasis eczema and easy-release gauze over the ulcerated area. The three-layer bandages
are changed twice weekly. Skin swabs have been taken over the past couple of weeks
because of the worsening skin rash.
She is otherwise well. Her only oral medication is bendroflumethiazide 2.5 mg daily for
hypertension.
Examination
Physical examination reveals a large but localized area of intense erythema and skin
swelling confined to the anterior, posterior and medial aspect of her right lower leg
(Fig. 8.1). There is marked exudate with suggestion of surface vesiculation. No involvement
of her skin above her knee or foot is apparent. Although her skin is sore and itchy
there is no swelling or tenderness of her calf. She has no palpable lymphadenopathy.
The rest of her examination including peripheral arterial examination was normal.

Questions
• What is likely to have caused the acute deterioration?
• How would you investigate this patient?
• What advice will you give the patient?

With acute erythema and swelling of the leg one of the most important differential
diagnoses to consider would be a deep venous thrombosis (DVT). However DVTs are not
associated with the significant degree of epidermal change seen in this case, particularly
in the absence of any other suggestive features (such as swelling or intramuscular tenderness).
The negative skin swab does not rule out cellulitis; the morphology and distribution
of the eruption would, however, be atypical and the absence of raised white cell count or
inflammatory markers effectively rules it out.
The clinical features in this case are highly suggestive of dermatitis (stasis, irritant or
allergic contact dermatitis). The extensive involvement and vesiculation would be unusual
for stasis dermatitis, which is usually confined to the ‘gaiter’ area, particularly above
the medial malleolus.
The most appropriate investigation would be patch testing. Individuals with stasis dermatitis
and stasis ulcers are at high risk for developing allergic contact dermatitis to topical
medications applied to inflamed or ulcerated skin. Patients may also develop allergies to
constituents of the bandages and dressings applied. The chronicity of this condition and the
frequent occlusion of applied medications in these patients contribute to the high risk of
allergic contact dermatitis to preservatives in medications and/or to the active ingredients
in topical medications. Although neomycin penetrates intact skin poorly, it is an important
cause of allergic contact dermatitis when applied to patients with venous stasis/ulceration. It
is used surprisingly frequently despite the lack of documentation of its efficacy in the treatment
of stasis ulcers. (Its poor penetration may explain the fact that a positive patch test
reaction to neomycin may be delayed for four days or later following initial application.)
Individuals may develop widespread dermatitis from topical medications applied to leg
ulcers or from cross-reacting systemic medications administered intravenously. Neomycin
is also commonly found in combination preparations with other antibacterials and corticosteroids.
These prescription and non-prescription preparations are used to treat a variety of
skin, eye and external ear disorders that have become infected and inflamed. Neomycin is
also present as a preservative in some vaccine preparations. It should be assumed that individuals
allergic to neomycin are allergic to chemically related aminoglycoside antibiotics
(e.g. gentamicin, tobramycin) and these agents should be avoided (topically or systemically).